Florida, 2007

Damaging Winds in Florida, June 12, 2007

June 12, 2007 · NWS MLB · 6 events in 4 counties and zones

The merger of the Florida west coast sea breeze and the east coast sea breeze produced widespread isolated thunderstorm wind damage in central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The merger of the Florida west coast sea breeze and the east coast sea breeze produced widespread isolated thunderstorm wind damage in central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 12, 11:05 AM EST, 45 minutes earlier.

Area forecast discussion, Jun 12, 11:05 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1205 PM EDT TUE JUN 12 2007

...NUMEROUS STORMS THIS AFTERNOON WITH SOME POSSIBLY SEVERE...

UPDATE...HAVE ADDED SEVERE THUNDERSTORM WATCH TO CWF AND ZFP.
HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED SHORTLY. EXPECT CONVECTIVE
LINE APPROACHING NORTHERN CWA TO CONTINUE TO DROP SOUTHWARD INTO
MODERATELY UNSTABLE ATMOSPHERE. GREATEST THREAT CONTINUES TO BE
LOCALLY DAMAGING WIND GUSTS AND HAIL...WITH A SMALL THREAT FOR AN
ISOLATED TORNADO MAINLY ALONG EASTERN PENINSULA WHERE BOUNDARY
INTERACTIONS MOST LIKELY. SKYWARN NET WILL BE ACTIVATED FROM KMLB BY
1700Z.

.DISCUSSION...TODAY/TONIGHT...VORTICITY LOBES WITHIN CYCLONIC FLOW
ALOFT WILL CONTINUE TO ADVECT ACROSS THE NORTHERN PENINSULA AND
ADJACENT COASTAL WATERS THIS AFTERNOON/EVENING. ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE THIS AFTERNOON ALONG WITH STRENGTHENING
MID LEVEL WESTERLY FLOW. SOUTHWARD PROPAGATION OF OUTFLOW BOUNDARIES
AND DIURNAL DEVELOPMENT OF SEA/LAKE BREEZE BOUNDARIES WILL PROVIDE
ADDITIONAL FOCUS FOR CONVERGENCE/LIFT.

EXPECT SCATTERED STORM DEVELOPMENT ACROSS ECFL THIS AFTERNOON...
BECOMING NUMEROUS ACROSS NORTHERN HALF LATE AFTERNOON-EARLY EVENING.
EAST COAST SEA BREEZE SHOULD PROPAGATE SLOWLY INLAND ACROSS COASTAL
COUNTIES...BUT WITH WESTERLY STEERING FLOW...EXPECT INTERIOR
STORMS/OUTFLOWS AND GULF COAST BREEZE BOUNDARY TO INTERACT WITH THE
ATLANTIC SEA BREEZE OVER THE EASTERN PORTION OF THE PENINSULA AFTER
20Z...RESULTING IN GREATEST THREAT FOR SEVERE STORMS. THIS
SCENARIO/TIMING IS CONSISTENT WITH RECENT LOCAL 2.5/8KM WRF MODEL.
DAMAGING DOWNBURST WINDS AND HAIL APPEAR TO THE BE THE GREATEST
THREATS...HOWEVER HIGH LOW-LEVEL HELICITY ALONG BOUNDARIES...
PRIMARILY NEAR THE EAST COAST...SUGGESTS A LOW TORNADO THREAT AS
WELL. CURRENT HAZARDOUS WEATHER OUTLOOK IN GOOD SHAPE. ZFP/CWF
INCLUDE POSSIBILITY OF STRONG STORMS...BUT MAY UPDATE AROUND MID DAY
TO EMPHASIZE SEVERE WIND/HAIL THREAT.

WOULD NOT BE SURPRISED TO SEE SOME REDEVELOPMENT LATE TONIGHT...EVEN
THOUGH THE LOCAL AIR MASS WILL BE WELL WORKED OVER BY THEN...GIVEN
INCREASING LARGE SCALE ASCENT.

&&

.AVIATION...EXPECT NMRS IFR TSRA TO FORM AFT 18Z...AND LINGERING
WELL PAST 00Z. TAFS SHOW EARLIER START TIMES FOR INLAND AIRPORTS
GIVEN EXPECTED W-E MOVEMENT. STRONG WIND GUSTS (35KT+) AND HAIL
POSSIBLE WITH SOME STORMS TODAY...MOST LIKELY KDAB/KMLB/KVRB VCNTY
20Z-02Z.

&&

.MARINE...BOATING CONDITIONS ARE GENERALLY EXPECTED TO REMAIN
BENIGN...EXCEPT IN THE VICINITY OF SCATTERED CONVECTION. STORMS
MOVING OFFSHORE WILL POSE A SIGNIFICANT THREAT WITH WINDS IN EXCESS
OF 35KT AND LOCALLY ROUGH SEAS. OTHERWISE...LIGHT SYNOPTIC FLOW
TYPICAL FOR THIS OF YEAR WILL GENERALLY RESULT IN 2-3 FT SEAS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...SPRATT
LONG TERM/FIRE WX....PENDERGRAST
SVR WX/RADAR...KELLY/SHARP
Hazardous weather outlook, Jun 12, 11:20 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1220 PM EDT TUE JUN 12 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
130430-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1220 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

A SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS EXISTS THIS
AFTERNOON ACROSS THE FORECAST AREA BRINING A MODERATE IMPACT TO
LOCAL RESIDENTS...BUSINESSES...AND VISITORS. AS A RESULT...A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF EAST CENTRAL
FLORIDA AND THE ADJACENT COASTAL WATERS THROUGH 7 PM THIS EVENING.

SUFFICIENT MOISTURE COUPLED WITH THE AFTERNOON SEA AND LAKE
BREEZES AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL RESULT IN
NUMEROUS STRONG THUNDERSTORMS WITH FREQUENT TO EXCESSIVE
LIGHTNING. SEVERAL ARE EXPECTED TO BECOME SEVERE WITH LOCAL WIND
GUSTS IN EXCESS OF 58 MPH. ALTHOUGH A SIGNIFICANT THREAT IS
PRESENT FOR THE ENTIRE AREA...THE CHANCE FOR SEVERE WEATHER IS
GREATEST ACROSS VOLUSIA AND BREVARD COUNTIES. THE COLDER
TEMPERATURES ALOFT AND INCREASING MID LEVEL WINDS HAVE ALSO
ENHANCED THE THREAT FOR LARGE HAIL...AND ISOLATED BRIEF
TORNADOES OR WATERSPOUTS. MOVEMENT WILL BE SOUTHEAST AT 30 MPH.

PEOPLE ARE URGED TO REMAIN INFORMED OF THE LATEST WEATHER
SITUATION FOR THE REST OF THE DAY. BE READY TO TAKE ACTION IF A
WARNING IS ISSUED FOR YOUR LOCATION. THOSE WORKING OR RECREATING
OUTDOORS SHOULD PAY SPECIAL ATTENTION TO THE NORTHERN SKIES.

REMEMBER...LIGHTNING IS OFTEN THE FIRST HAZARD TO ARRIVE AND THE
LAST TO LEAVE AN AREA.

...FLOOD IMPACT...
GIVEN THE SERIES OF LOCALLY HEAVY RAINFALL THAT HAS OCCURRED OVER
PARTS OF THE AREA SINCE THE BEGINNING OF THE MONTH...MANY
LOCATIONS ARE BECOMING MORE SUSCEPTIBLE TO TEMPORARY
FLOODING...ESPECIALLY IN POORLY DRAINED LOW LYING AREAS. STORMS
TODAY WILL BE CAPABLE OF PRODUCING IN EXCESS IF TWO INCHES OF
RAINFALL IN ONE HOUR...WHICH COULD RESULT IN LOCALIZED FLOODING.

...MARINE THUNDERSTORM GUST IMPACT...
STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHWARD DURING
THE EARLY AFTERNOON AND REACH THE COASTAL WATERS FROM FLAGLER
BEACH TO COCOA BEACH BY NOON. THE STORMS WILL PUSH SOUTH
THROUGHOUT THE AFTERNOON...WITH THE MORE INTENSE STORMS SLIDING
OFFSHORE TO IMPACT THE INTRA COASTALS AND NEAR SHORE WATERS. THIS
INCLUDES THE PORTS AND INLETS. LOCALLY HIGH SEAS...FREQUENT TO
EXCESSIVE LIGHTNING...AND HAIL ARE EXPECTED TODAY. THE GREATEST
THREAT FOR STORMS OVER THE ATLANTIC APPEARS TO BE NORTH OF
SEBASTIAN INLET. MOVEMENT WILL BE SOUTHEAST AT 25 TO 30 KNOTS.

...WATERSPOUT IMPACT...
A SIGNIFICANT THREAT EXISTS FOR BRIEF TORNADIC WATERSPOUTS ALONG
THE COASTAL ZONE...ESPECIALLY FROM FLAGLER BEACH TO SEBASTIAN INLET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG TO SEVERE STORMS ARE EXPECTED AGAIN ON WEDNESDAY...WITH
DECREASING COVERAGE OF STORMS FORECAST FROM THURSDAY INTO THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

FORMAL ACTIVATION IS LIKELY. THE NATIONAL WEATHER SERVICE MAY
NEED A PCARS RADIO OPERATOR.

DWS

In the hours before

Special weather statement, Jun 12, 10:58 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1158 AM EDT TUE JUN 12 2007

FLZ041-044-141-121700-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
1158 AM EDT TUE JUN 12 2007

...LINE OF STRONG THUNDERSTORMS APPROACHING NORTHERN LAKE
AND VOLUSIA COUNTIES...

AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 15 MILES NORTHWEST OF ORMOND BY THE SEA TO
31 MILES WEST OF LAKE GEORGE...MOVING SOUTHEAST AT 30 MPH. THESE
STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE IN ST AUGUSTINE
EARLIER THIS MORNING.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE ORMOND BEACH...
DAYTONA BEACH...PIERSON....DELAND...PAISLEY.

THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY AND MAY
CAUSE TEMPORARY FLOODING OF SOME ROADS. SEEK SHELTER INDOORS UNTIL
THE STORM PASSES. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
FUNNEL CLOUDS.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

PERSONS OUTDOORS SHOULD SEEK SHELTER IN ENCLOSED BUILDINGS OR HARD
TOPPED VEHICLES.

KELLY

The radar

The Melbourne radar (KMLB), 135 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 12, 11:50 AM EST
Where
Lake County, 1.39 mi WNW of Umatilla
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.930, -81.670

A few trees were blown down in the Umatilla area.

Thunderstorm Wind, Orange

When
June 12, 12:00 PM EST
Where
Orange County, 5.6 mi WSW of Wewahatee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.380, -81.180

A large tree was blown onto a house in the Red Bug Road area of Orange County.

Thunderstorm Wind, Volusia

When
June 12, 12:07 PM EST
Where
Volusia County, 0.92 mi SE of Orange City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.940, -81.290

Trees were blown down in the Orange City area.

Thunderstorm Wind, Seminole

When
June 12, 12:10 PM EST
Where
Seminole County, 0.69 mi N of Sunland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.790, -81.280

Trees were blown down in the Sanford area.

Thunderstorm Wind, Seminole

When
June 12, 12:13 PM EST
Where
Seminole County, Longwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.700, -81.350

Trees were blown down in the Longwood area.

Thunderstorm Wind, Seminole

When
June 12, 12:15 PM EST
Where
Seminole County, 2.29 mi SE of Winter Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.680, -81.270

The roof was blown off an older house in Winter Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42259, 42260, 42261, 42262, 42263, 42264.